Alert archive / Minnesota / Wind Chill Warnings in 2017
Wind Chill Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this wind chill warning at Dec 26, 2017, 2:55 PM CST for Cook County, Lake County, Saint Louis County, Minnesota. It was in force for 21 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 26, 2017, 2:55 PM CST (20:55 UTC)
- Expired
- Dec 27, 2017, 11:52 AM CST
- In force
- 21 hr
- Issued by
- NWS Duluth, MN
Counties Cook County, MN, Lake County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 106 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 27, 7:00 AM CST | EXTREME COLD -41 | Cotton, MN | |
| Dec 27, 7:00 AM CST | EXTREME COLD -39 | 2 Ssw Kabetogama, MN | |
| Dec 27, 7:15 AM CST | EXTREME COLD -40 | Embarrass, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
270 WWUS43 KDLH 262055 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 255 PM CST Tue Dec 26 2017 ...DANGEROUSLY COLD WIND CHILLS ACROSS THE NORTHLAND TODAY THROUGH WEDNESDAY MORNING... .Frigid arctic air will persist across northern Minnesota and northwest Wisconsin through Wednesday morning leading to dangerously cold wind chills. MNZ012-270900- /O.UPG.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/ /O.NEW.KDLH.WC.W.0002.171226T2055Z-171227T1800Z/ Northern Cook/Northern Lake- Including the city of Isabella 255 PM CST Tue Dec 26 2017 ...WIND CHILL WARNING IN EFFECT UNTIL NOON CST WEDNESDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite to exposed skin in as little as 10 minutes. Expect wind chills to range from 20 below zero to 45 below zero. * WHERE...Northern Cook/Northern Lake County. * WHEN...This afternoon through noon CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. $$ MNZ020-021-270900- /O.UPG.KDLH.WC.Y.0012.000000T0000Z-171227T1800Z/ /O.NEW.KDLH.WC.W.0002.171226T2055Z-171227T1800Z/ Southern Lake/North Shore-Southern Cook/North Shore- Including the cities of Two Harbors, Silver Bay, and Grand Marais 255 PM CST Tue Dec 26 2017 ...WIND CHILL WARNING IN EFFECT UNTIL NOON CST WEDNESDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite to exposed skin in as little as 10 minutes. Expect wind chills to range from 25 below zero to 45 below zero. * WHERE...Southern Lake/North Shore and Southern Cook/North Shore Counties. * WHEN...This afternoon through noon CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. $$ MNZ038-WIZ001>004-006>009-270900- /O.CON.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/ Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- Including the cities of Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, and Phillips 255 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 20 below zero to 35 below zero. * WHERE...Portions of north central and northwest Wisconsin and east central Minnesota. * WHEN...This afternoon through noon CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MNZ010-011-018-025-026-033-270900- /O.CON.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/ Koochiching-North St. Louis-North Itasca-North Cass-South Itasca- South Cass- Including the cities of International Falls, Ely, Bigfork, Walker, Grand Rapids, and Pine River 255 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY... * WHAT...Very cold wind chills are expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 20 below zero to 39 below zero. * WHERE...Portions of north central and northeast Minnesota. * WHEN...This afternoon through noon CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MNZ019-270900- /O.CON.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/ Central St. Louis- Including the city of Hibbing 255 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY... * WHAT...Very cold wind chills are expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 20 below zero to 40 below zero. * WHERE...Central St. Louis County. * WHEN...This afternoon through noon CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MNZ034>037-270900- /O.CON.KDLH.WC.Y.0012.000000T0000Z-171227T1800Z/ Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Including the cities of Brainerd, Hill City, Aitkin, and Duluth 255 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 20 below zero to 35 below zero. * WHERE...Crow Wing, Northern Aitkin, South Aitkin and Carlton/South St. Louis Counties. * WHEN...This afternoon through noon CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/Duluth Huyck
3 follow-up statements
470 WWUS43 KDLH 270439 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 1039 PM CST Tue Dec 26 2017 ...DANGEROUSLY COLD WIND CHILLS ACROSS THE NORTHLAND THROUGH WEDNESDAY MORNING... .Frigid arctic air will persist across northern Minnesota and northwest Wisconsin through Wednesday morning leading to dangerously cold wind chills. MNZ012-020-021-271200- /O.CON.KDLH.WC.W.0002.000000T0000Z-171227T1800Z/ Northern Cook/Northern Lake-Southern Lake/North Shore- Southern Cook/North Shore- Including the cities of Isabella, Two Harbors, Silver Bay, and Grand Marais 1039 PM CST Tue Dec 26 2017 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite to exposed skin in as little as 10 minutes. Expect wind chills to range from 20 below zero to 45 below zero. * WHERE...Northern Cook/Northern Lake County. * WHEN...This afternoon through noon CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. $$ MNZ038-WIZ001>004-006>009-271200- /O.CON.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/ Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- Including the cities of Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, and Phillips 1039 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 20 below zero to 35 below zero. * WHERE...Portions of north central and northwest Wisconsin and east central Minnesota. * WHEN...This afternoon through noon CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MNZ010-011-018-025-026-033-271200- /O.CON.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/ Koochiching-North St. Louis-North Itasca-North Cass-South Itasca- South Cass- Including the cities of International Falls, Ely, Bigfork, Walker, Grand Rapids, and Pine River 1039 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY... * WHAT...Very cold wind chills are expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 20 below zero to 39 below zero. * WHERE...Portions of north central and northeast Minnesota. * WHEN...This afternoon through noon CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MNZ019-271200- /O.CON.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/ Central St. Louis- Including the city of Hibbing 1039 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY... * WHAT...Very cold wind chills are expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 20 below zero to 40 below zero. * WHERE...Central St. Louis County. * WHEN...This afternoon through noon CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MNZ034>037-271200- /O.CON.KDLH.WC.Y.0012.000000T0000Z-171227T1800Z/ Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Including the cities of Brainerd, Hill City, Aitkin, and Duluth 1039 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 20 below zero to 35 below zero. * WHERE...Crow Wing, Northern Aitkin, South Aitkin and Carlton/South St. Louis Counties. * WHEN...This afternoon through noon CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/Duluth
786 WWUS43 KDLH 271024 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 424 AM CST Wed Dec 27 2017 ...DANGEROUSLY COLD WIND CHILLS ACROSS THE NORTHLAND THROUGH THIS MORNING... .Frigid arctic air will persist across northern Minnesota and northwest Wisconsin through the morning leading to dangerously cold wind chills. MNZ012-020-021-271800- /O.CON.KDLH.WC.W.0002.000000T0000Z-171227T1800Z/ Northern Cook/Northern Lake-Southern Lake/North Shore- Southern Cook/North Shore- Including the cities of Isabella, Two Harbors, Silver Bay, and Grand Marais 424 AM CST Wed Dec 27 2017 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite to exposed skin in as little as 10 minutes. Expect wind chills to range from 30 below zero to 45 below zero. * WHERE...Northern Cook/Northern Lake, Southern Lake/North Shore and Southern Cook/North Shore Counties. * WHEN...Until noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. $$ MNZ038-WIZ001>004-006>009-271800- /O.CON.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/ Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- Including the cities of Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, and Phillips 424 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 20 below zero to 35 below zero. * WHERE...Portions of north central and northwest Wisconsin and east central Minnesota. * WHEN...Until noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MNZ010-011-018-025-026-033-271800- /O.CON.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/ Koochiching-North St. Louis-North Itasca-North Cass-South Itasca- South Cass- Including the cities of International Falls, Ely, Bigfork, Walker, Grand Rapids, and Pine River 424 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 20 below zero to 40 below zero. * WHERE...Portions of north central and northeast Minnesota. * WHEN...Until noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MNZ019-271800- /O.CON.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/ Central St. Louis- Including the city of Hibbing 424 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 20 below zero to 40 below zero. * WHERE...Central St. Louis County. * WHEN...Until noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MNZ034>037-271800- /O.CON.KDLH.WC.Y.0012.000000T0000Z-171227T1800Z/ Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Including the cities of Brainerd, Hill City, Aitkin, and Duluth 424 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 15 below zero to 35 below zero. * WHERE...Crow Wing, Northern Aitkin, South Aitkin and Carlton/South St. Louis Counties. * WHEN...Until noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/Duluth
218 WWUS43 KDLH 271752 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 1152 AM CST Wed Dec 27 2017 MNZ012-020-021-271900- /O.CAN.KDLH.WC.W.0002.000000T0000Z-171227T1800Z/ Northern Cook/Northern Lake-Southern Lake/North Shore- Southern Cook/North Shore- Including the cities of Isabella, Two Harbors, Silver Bay, and Grand Marais 1152 AM CST Wed Dec 27 2017 ...WIND CHILL WARNING IS CANCELLED... Wind chills and temperatures have warmed above warning thresholds. However, it will still remain very cold this afternoon with high temperatures only in the single digits below zero, so please dress warmly if going outside for any length of time. $$ MNZ010-011-018-019-025-026-033-038-WIZ001>004-006>009-271900- /O.CAN.KDLH.WC.Y.0011.000000T0000Z-171227T1800Z/ Koochiching-North St. Louis-North Itasca-Central St. Louis- North Cass-South Itasca-South Cass-Pine-Douglas-Bayfield-Ashland- Iron-Burnett-Washburn-Sawyer-Price- Including the cities of International Falls, Ely, Bigfork, Hibbing, Walker, Grand Rapids, Pine River, Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, and Phillips 1152 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY IS CANCELLED... Wind chills and temperatures have warmed above advisory thresholds. However, it will still remain very cold this afternoon with high temperatures only in the single digits below zero, so please dress warmly so please dress warmly if going outside for any length of time. $$ MNZ034>037-271900- /O.CAN.KDLH.WC.Y.0012.000000T0000Z-171227T1800Z/ Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Including the cities of Brainerd, Hill City, Aitkin, and Duluth 1152 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY IS CANCELLED... Wind chills and temperatures have warmed above advisory thresholds. However, it will still remain very cold this afternoon with high temperatures only in the single digits below zero, so please dress warmly so please dress warmly if going outside for any length of time. $$ For more information from the National Weather Service visit http://weather.gov/Duluth
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind chill warning went out at Dec 26, 12:10 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Dec 26, 12:10 PM CST, 2 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
1210 PM CST Tue Dec 26 2017
.UPDATE...
Issued at 1210 PM CST Tue Dec 26 2017
An updated aviation discussion is below covering the 18z TAF
issuance.
UPDATE Issued at 1020 AM CST Tue Dec 26 2017
Minor update to adjust location of anthropogenic flurries through
today and increase sunshine based on observations thus far this
morning. Think we may see thin/translucent ice clouds redevelop
through early afternoon similar to yesterday. The airmass is drier
than conditions on Christmas, but upstream ice-covered lakes are
still "warm" in comparison to air temps. Heat and moisture flux
from those lakes should moisten and deepen the boundary layer with
clouds developing once again. It's possible we could see
widespread flurries or very light snow showers again today, but
seems unlikely given the antecedent drier airmass. No other
changes to temps or headlines.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 346 AM CST Tue Dec 26 2017
Arctic air continued to impact the Northland early this morning,
with widespread temperatures in the teens and 20s below zero. Wind
chill values were much colder, with most locations in the 30 to 45
below zero range. An area of stratocumulus clouds was moving
across north central Minnesota early this morning, generating some
flurries and a few snow showers as well.
The focus for today through Wednesday will continue to be the
extreme cold, along with dangerous wind chill values. High
temperatures today will again struggle to reach 10 below zero in
the northern half of the CWA, and 5 to 10 below in the south. Wind
chill values should remain in the 40 to 50 below zero range for
much of the morning, before some subtle improvement in the
afternoon. Will continue the wind chill warning for the morning
hours for much of the northern half to 2/3 of the CWA, with a wind
chill advisory elsewhere. Will then continue the advisory through
noon Wednesday.
Would not be surprised to see some scattered snow showers or
flurries across much of the region today, given cyclonic flow.
There could be some light snow accumulation across the south shore
of Lake Superior, particularly along the coast line, from
northeast Douglas county through northwest Bayfield county.
Surface high pressure will build directly over Minnesota on
Wednesday, resulting in mostly sunny skies and a small improvement
in temperatures. Highs on Wednesday will range from 5 to 10 below
zero in the north to around zero in the south.
.LONG TERM...(Wednesday night through Monday)
Issued at 346 AM CST Tue Dec 26 2017
Models are different with solutions for the movement of the low
pressure center that will bring light snow to the region Wednesday
night and Thursday. The GFS has the low center in eastern SD at 12Z
Thu while the NAM has the center along the eastern ND/SD border and
the ECMWF has a trough across the same area. All three models do
indicate snow moving into the Brainerd/Leech lake areas early
Thursday morning. By 00Z Friday, the GFS has the low center in
western lake Superior, the NAM has the center by Thunder Bay, and
the ECMWF has a surface trough along the north shore of Lake
Superior. Based on the differences, will go with a blend of the
models for solution. Also, with the high snow ratio due to the very
cold air, 1-2 inches would be likely areas generally south of
Highway 2 in NE MN and along/south of Highway 70 in NW WI.
After the low passes, there will be another reinforcing shot of very
cold arctic air into the forecast region into the weekend. Lows will
be in the -15 to -25 range and highs will range from around zero to
the lower teens above zero. There will finally be a break in the
very cold conditions next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1210 PM CST Tue Dec 26 2017
Generally VFR conditions are expected at all terminals through the
24 hour period as a bitterly cold arctic airmass remains in place.
There could be some transient patches of thin stratus clouds and
associated ice crystals/flurries, but confidence in any of that
directly affecting any TAF sites is very low and precludes a
mention in the official forecast at this time.
The one exception is KHIB where a wind direction between 290-310
degrees is expected to persist into this evening. This will
result in the plume from mining operations to the northwest of the
runway complex continuing to flow either right across the runway
complex, or at least within the 5 mile TAF radius circle centered
on the airport. As long as that wind direction persists, there
will be a narrow plume of ceilings from 800-1200 feet and local
visibility down to around 3 miles in haze/fog/flurries. Latest hi-
res guidance suggests that the wind direction will become more
westerly overnight, which should finally take this plume to the
north of the airport.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -8 -21 -2 -10 / 10 10 0 10
INL -12 -29 -7 -19 / 10 0 0 10
BRD -7 -21 0 -7 / 0 0 0 60
HYR -8 -23 -3 -11 / 0 0 0 20
ASX -6 -15 -1 -9 / 20 20 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST Wednesday for WIZ001>004-
006>009.
MN...Wind Chill Warning until noon CST today for MNZ010>012-018>021-
025-026-033>037.
Wind Chill Advisory until noon CST Wednesday for MNZ010>012-
018>021-025-026-033>037.
Wind Chill Advisory until noon CST Wednesday for MNZ038.
LS...None.
&&Hazardous weather outlook, Dec 26, 2:14 PM CST, 41 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 214 PM CST Tue Dec 26 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271300- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 214 PM CST Tue Dec 26 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Very cold wind chill values from 20 to 35 below zero will persist across the Northland through tonight, resulting in frostbite times between 15 and 30 minutes for any exposed skin. Please refer to the latest Winter Weather Message for additional information on a wind chill advisory that remains in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Frigid temperatures and very cold wind chill values will continue through much of the upcoming week, with wind chill values fluctuating between 20 and 40 below zero. It is likely that wind chill warnings or advisories will be needed for many areas for the remainder of this week and into the New Years Holiday weekend. The only exception to the bitter cold is expected Wednesday night and Thursday when it will be not quite as cold as clouds move into the area. Light snow is expected during this time frame, mainly south of Highway 2 in northeast Minnesota and south of Highway 70 in northwest Wisconsin Wednesday night into Thursday. Light accumulations of 1-2 inches are possible in those areas. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed this afternoon or tonight. LSZ121-140>148-271300- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 214 PM CST Tue Dec 26 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Winds will continue to slowly diminish and waves will slowly subside through tonight across western Lake Superior. The small craft advisory for the south shore was allowed to expire earlier today, but locally higher waves above 4 feet could affect some areas along the south shore into this evening. Local freezing spray could also affect any vessels, especially ones sailing west into the prevailing wind. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of freezing spray will continue to be possible due to gusty winds and very cold temperatures through most of the remainder of this week. More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Dec 26, 9:48 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
948 AM CST TUE DEC 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM EXTREME COLD BRIMSON 47.28N 91.87W
12/26/2017 M-30 F ST. LOUIS MN TRAINED SPOTTER
&&
BJHNearby
Wind Chill Warnings in Minnesota, 2017Every wind chill warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.